Alert archive / Florida / Coastal Flood Statements in 2008
Coastal Flood Statement 3, NWS Melbourne, FL
NWS Melbourne, FL issued this coastal flood statement at Sep 3, 2008, 4:18 AM EDT for Volusia County, Florida. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2008, 4:18 AM EDT (08:18 UTC)
- Expired
- Sep 3, 2008, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 8.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1395 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS42 KMLB 030818 CFWMLB COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MELBOURNE FL 418 AM EDT WED SEP 3 2008 FLZ047-054-059-064-141-147-040000- /O.NEW.KMLB.CF.S.0003.080903T0818Z-080904T0000Z/ SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA- NORTHERN BREVARD- 418 AM EDT WED SEP 3 2008 ...HIGH RISK OF RIP CURRENTS AT THE BEACHES AGAIN TODAY... WINDS ARE FORECAST TO BEGIN INCREASING OVER THE ATLANTIC WATERS WELL TO THE NORTH OF TROPICAL STORM HANNA TODAY. THIS WILL RESULT IN A CONTINUED SWELL MOVING INTO THE EAST CENTRAL FLORIDA COASTAL WATERS...AND LEAD TO A HIGH RISK OF RIP CURRENTS AT THE BEACHES TODAY. IN ADDITION...STRONG BREAKING WAVES WILL MAKE WADING INTO THE SURF DANGEROUS. ONLY SWIM AT BEACHES WITH LIFEGUARDS. NEVER SWIM ALONE IN THE OCEAN. KEEP A CLOSE WATCH ON SMALL CHILDREN AND HEED THE ADVICE OF THE BEACH PATROL. MINOR BEACH EROSION IS POSSIBLE NEAR THE TIMES OF HIGH TIDE LATE THIS MORNING AND EVENING. $$ RL
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 3, 4:17 AM EDT, 1 minute earlier.
Area forecast discussion, Sep 3, 4:17 AM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
417 AM EDT WED SEP 3 2008
.DISCUSSION...
...HIGH RIP CURRENT RISK AND DANGEROUS SURF CONTINUES...
...HANNA STILL FORECAST TO BEGIN MOVING NORTHWEST TODAY AND
TRACK JUST TO THE EAST OF THE AREA THURSDAY NIGHT/FRIDAY...
CURRENTLY-TODAY...MID/UPPER TROUGH OVER THE WESTERN ATLANTIC IS
PROVIDING ANOMALOUSLY STRONG UPPER LEVEL NORTHERLY FLOW WHICH IS
ADVECTING DRIER AIR ALOFT ACROSS THE AREA. SATELLITE IS SHOWING A
NARROW BAND OF MOISTURE OFFSHORE AND EXTENDING TOWARDS EAST
CENTRAL FLORIDA. RADAR INDICATES SCATTERED CONVECTION WELL
OFFSHORE. THE GFS SHOWS THIS MOISTURE BAND WITH SCATTERED MOS POPS
ACROSS ALL BUT THE NORTH. HAVE FOLLOWED THE MAV POPS CLOSELY AS
THE AREA OF HIGHER MOISTURE CONVERGENCE THAT WAS ACROSS THE NORTH
YESTERDAY SHOULD SLIP SOUTHWARD TODAY.
WE MAY BE SOUNDING A BIT LIKE A BROKEN RECORD...BUT THE MAIN
HAZARD AGAIN TODAY WILL BE DANGEROUS SURF AND RIP CURRENTS.
TONIGHT...FURTHER DRYING ALOFT FORECAST ACROSS THE AREA AS UPPER
JET STREAK SHIFTS WEST AND SUBSIDENCE INCREASES. MOS RESPONDS TO
THIS WITH SINGLE DIGIT POPS. HOWEVER...LOW LEVEL ONSHORE FLOW IS
FORECAST TO INCREASE AT THE SAME TIME AS HANNA BEGINS TO MAKE
SOME NORTHWESTWARD PROGRESS. THIS SHOULD PRODUCE A FEW ATLANTIC
CONVERGENCE BANDS...SO WILL MAINTAIN SMALL POPS OVER THE OCEAN AND
COASTAL POPS FOR THE SOUTH HALF.
THURS-FRI...LATEST NHC TRACK FOR HANNA IS A LITTLE FARTHER TO THE
EAST THAN 24 HOURS AGO. HOWEVER HANNA STILL FORECAST TO BUILD
BACK TO HURRICANE STRENGTH AND PUSH NORTHWESTWARD OUT OF THE
BAHAMAS LATE THURSDAY AND THEN RUN PARALLEL TO THE EAST FLORIDA
COAST INTO FRIDAY MORNING BEFORE MAKING LANDFALL LATE IN THE DAY
FRIDAY ALONG THE SOUTH CAROLINA COAST. PLENTY OF UNCERTAINTY STILL
REMAINS IN BOTH THE FORECAST STRENGTH AND TRACK OF HANNA HOWEVER
AND ANY DEVIATIONS FROM THE CURRENT NHC GUIDANCE CAN DRASTICALLY
CHANGE THE FORECAST FOR EAST CENTRAL FLORIDA. ALL INTERESTS SHOULD
CONTINUE TO STAY TUNED TO THE LATEST NHC ADVISORIES. AS IT STANDS
NOW OUTER RAINBANDS SHOULD BEGIN TO IMPACT SOUTHERN SECTIONS OF
THE CWA THURSDAY WITH A NORTHWARD BUILD THROUGHOUT THE DAY. BREEZY
TO WINDY NORTH TO NORTHWEST WINDS CAN BE EXPECTED THURSDAY INTO
FRIDAY MORNING AS HANNA APPROACHES AND MOVES PAST THE AREA. MAIN
THREAT CONTINUES TO BE ALONG THE COAST AND MARINE AREAS WITH BEACH
EROSION...DANGEROUS RIP CURRENTS...AND ROUGH SURF EXPECTED.
SAT-TUES...MODEL GUIDANCE AND CURRENT NHC TRACK PUSHES HANNA WELL
NORTH OF THE AREA BY THE WEEKEND. AS SHE MOVES NORTH HIGH PRESSURE
RIDGE LOOKS TO BUILD IN BEHIND WITH DRIER AIR OVER THE AREA.
RELATIVELY LOW RAIN CHANCES WILL THEREFORE EXIST OVER THE AREA
THROUGH THE WEEKEND. GREATER UNCERTAINTY THEN REMAINS EARLY NEXT
WEEK WITH THE APPROACH OF IKE. NHC FORECAST CURRENTLY HAS IKE MOVING
INTO THE BAHAMAS BY SUNDAY.
&&
.AVIATION...MAINLY VFR WITH A FEW PASSING SHOWERS/LEFTOVER CLOUDS
THIS MORNING. PRESENT INDICATIONS ARE THAT SHOWER COVERAGE THIS
AFTERNOON WILL BECOME SCATTERED EXCEPT ACROSS THE FAR NORTH.
EXPECT A FEW STORMS TOO. ACTIVITY SHOULD DIE DOWN AFTER SUNSET
WITH ISOLATED COASTAL SHOWERS LINGERING.
&&
.MARINE...FOR TODAY THERE SHOULD BE LITTLE OVERALL CHANGE WITH
EAST/NORTHEAST FLOW GENERALLY 10-15 KNOTS NEAR SHORE AND 15-20
KNOTS OFFSHORE. CURRENT ADVISORIES IN PLACE LOOK GOOD. LATER
TONIGHT THE GRADIENT SHOULD START TO TIGHTEN AS HANNA BEGINS TO
LIFT NORTHWEST. THIS SHOULD INCREASE WINDS AFTER MIDNIGHT TO
15-20 KNOTS NEAR SHORE AND 20-25 KNOTS OFFSHORE.
CURRENT NHC GUIDANCE HAS HANNA BUILDING TO HURRICANE STRENGTH AND
MOVING OUT OF THE BAHAMAS LATE THURSDAY. HANNA THEN TRACKS OFFSHORE
PARALLEL TO THE EAST FLORIDA COASTLINE THROUGH FRIDAY MORNING.
ALTHOUGH UNCERTAINTY STILL REMAINS IN THE TRACK AND STRENGTH OF HANNA
GREATEST THREATS STILL LOOK TO IMPACT THE COAST AND COASTAL WATERS
WITH VERY DANGEROUS RIP CURRENTS...ROUGH SURF...AND BEACH EROSION
EXPECTED THURSDAY INTO FRIDAY. TROPICAL STORM/HURRICANE WATCHES OR
WARNINGS WILL MOST LIKELY BE ISSUED SOMETIME TODAY. CONDITIONS
SHOULD THEN BEGIN TO IMPROVE BY LATER IN THE DAY FRIDAY AS HANNA
CONTINUES TO PUSH NORTHWARD OUT OF THE AREA.
&&
.HYDROLOGY (PREVIOUS DISCUSSION)...WITH LEVELS ON THE ST JOHNS
RIVER SHOWING A VERY SLOW FALL NEAR LAKE HARNEY AND EXPECTED TO
LEVEL OFF IN THE NEXT COUPLE OF DAYS AT DELAND AND
SANFORD...ATTENTION WILL BEGIN TO SHIFT TO POTENTIAL IMPACTS FROM
TROPICAL CYCLONE HANNA. THE MOST RECENT FORECAST TRACK PLACES EAST
CENTRAL FLORIDA ON THE WESTERN SIDE OF THE SYSTEM...WHICH WOULD
YIELD LESS OVERALL RAINFALL BUT PRODUCE NORTHERLY WINDS.
DUE TO THE RECENT VERY HEAVY RAINS DURING TROPICAL STORM FAY...IT
WILL NOT TAKE UNUSUALLY HIGH RAINFALL AMOUNTS TO PRODUCE ADDITIONAL
FLOODING PROBLEMS. ALSO...IF THE TRACK SHIFTS MORE TO THE LEFT THE
RAINFALL WITH HANNA COULD BE HEAVIER AND LEAD TO EVEN MORE SERIOUS
FLOODING PROBLEMS. ALSO...STRONG NORTH WINDS DEVELOPING TO THE WEST
OF HANNA WOULD IMPEDE THE WATER FROM FLOWING DOWNSTREAM AND COULD
EVEN PUSH WATER BACK UPSTREAM FROM THE NORTH. THE LATEST FLOOD
STATEMENT /MIAFLSMLB/ HAS THE LATEST INFORMATION ON FLOODING ON THE
ST JOHNS RIVER.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 87 76 88 75 / 20 10 30 40
MCO 91 74 89 75 / 30 10 20 40
MLB 87 77 87 77 / 30 20 30 50
VRB 88 77 89 79 / 30 20 40 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM EDT FRIDAY
FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
COUNTY LINE OUT 20 NM-COASTAL WATERS FROM SEBASTIAN INLET
TO JUPITER INLET OUT 20 NM-COASTAL WATERS FROM VOLUSIA
BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 4 AM EDT FRIDAY FOR WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
SHORT TERM/AVIATION...LASCODY
LONG TERM....WEITLICHHazardous weather outlook, Sep 2, 4:56 AM EDT, 23 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 456 AM EDT TUE SEP 2 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-022100- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 456 AM EDT TUE SEP 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THERE SHOULD BE MORE ATLANTIC SHOWERS SPREADING ACROSS THE COAST TODAY AND ISOLATED AFTERNOON THUNDERSTORMS MAY OCCUR ACROSS THE INTERIOR COUNTIES. ...COASTAL FLOOD IMPACT... STRONG BREAKING WAVES WILL CONTINUE AT THE BEACHES...SO VENTURING INTO THE SURF WILL BE DANGEROUS. MINOR BEACH EROSION IS POSSIBLE NEAR THE TIMES OF HIGH TIDE. ...RIP CURRENT IMPACT... THERE IS A HIGH RIP CURRENT RISK AS SWELLS AFFECT THE SURF ZONE. ONLY ENTER THE SURF NEAR LIFEGUARDS. NEVER SWIM ALONE IN THE OCEAN. ...WIND AND SEA IMPACT... SWELLS DUE TO HURRICANE HANNA WILL RESULT IN DANGEROUS CONDITIONS NEAR INLETS DURING THE OUTGOING TIDE. THE COMBINATION OF SWELLS AND WIND WAVES WILL ALSO PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT ON THE OPEN ATLANTIC WATERS. ...RIVER FLOOD IMPACT... RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE MIDDLE ST JOHNS RIVER. NEAR GENEVA...ABOVE LAKE HARNEY...RECORD FLOODING IS OCCURRING. FLOODING AT GENEVA...SANFORD...DELAND AND ASTOR IS FORECAST TO CONTINUE FOR THE FORESEEABLE FUTURE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT THROUGH WEDNESDAY. HURRICANE HANNA IS FORECAST TO PASS NEAR THE COASTAL WATERS ON THURSDAY AND FRIDAY. THERE IS STILL SOME UNCERTAINTY IN THE FUTURE TRACK AND INTENSITY OF HANNA AND ITS IMPACT ON EAST CENTRAL FLORIDA. THE MOST LIKELY IMPACTS BASED ON THE CURRENT FORECAST TRACK ARE DANGEROUS MARINE CONDITIONS...ROUGH SURF...DANGEROUS RIP CURRENTS AND BEACH EROSION ON THURSDAY AND FRIDAY. HOWEVER...THE FIVE DAY ERROR CONE FOR HANNA COVERS ALL OF EAST CENTRAL FLORIDA. ALL INTERESTS ARE URGED TO MONITOR THE LATEST FORECASTS FOR HANNA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. LASCODY
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 5:03 PM EDT | Hurricane Local Statement | MLB | 51 hr |
Nearby
Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.